Back to Blog

Clinical Negligence specialist Iona Millais on the rise in Tuberculosis cases

Tuberculosis is all over the news today, figures showing a national increase of 5% and an 8% rise in London have been released.
 
I recently recovered substantial damages for a client who made a Clinical Negligence Claim for the poor management of his Tuberculosis throughout March and April 2008.
 
My client was diagnosed with Pulmonary Tuberculosis (TB) and started a regimen of medication in February 2008 and monitored under DOTS which stands for "Directly Observed Treatment, Short-course" and is a major plank in the World Health Organisation Global Plan to Stop TB.  
 
Unfortunately, my client was not given any further warning of potential side effects and advice to immediately stop treatment in the event of vomiting or jaundice. He began to feel fatigued, nauseous, and suffered from an acid reflux followed by vomiting immediately after eating. He brought these symptoms to the attention of his TB nurse and Consultant, but they were dismissed as symptoms of the TB. He lost weight and developed yellowing skin and eyes.  Finally he collapsed and was taken to Hospital presenting with severe jaundice, abdominal pain, malaise and nausea. He was diagnosed with acute liver failure, secondary to the TB medication. My client underwent an orthotopic liver transplant and now suffers recurrent hernias. The aggressive antibiotic treatment he receives by central line have serious side effects including severe hearing loss, renal impairment, viral warts, constipation and acne.  TB is ultimately a curable infection but the treatment is aggressive and this case highlights the need for very careful vigilance of the treatment as well as in identifying the condition itself.

Comments